Ohio, 2018

Damaging Winds in Ohio, September 21, 2018

September 21, 2018 · NWS ILN · 3 events in 2 counties and zones

Scattered thunderstorms developed through late afternoon ahead of a cold front moving through the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed through late afternoon ahead of a cold front moving through the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 21, 2:39 PM EST, 2 hours 3 minutes earlier.

Area forecast discussion, Sep 21, 2:39 PM EST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
339 PM EDT Fri Sep 21 2018

.SYNOPSIS...
A strong cold front will push southeast through the region
tonight. The front will then stall across the Tennessee Valley
while high pressure moves across the Great Lakes through the
weekend. Much cooler weather can be expected this weekend.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
It appears that the main convective line to affect the region
this afternoon and this evening is developing from near
KCLE...southwest to KDAY...then into the Tri-State region (a
prefrontal trof/low level convergent axis) This line, broken in
spots, may produce strong to severe storms given moderate
instability, sufficient effective shear, DCAPES 1000+ J/kg, and
delta theta e over 20 K. Likely PoPs have been employed to
account for this. A cold front will then move southeast through
our region tonight, with the pcpn threat ending behind its
passage. Much drier and cooler air will move in overnight. Lows
will range from the lower 50s north to around 60.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Aforementioned cold front will stall out in the Tennessee Valley
Saturday into Saturday night as it becomes parallel to the mid
level flow. Considerable mid and high level clouds can be
expected in the southwest flow aloft, enhanced by an upper level
jet across the Great Lakes. Models continue to indicate that
weak embedded energy will move across the Ohio River Valley
Saturday afternoon into Saturday night. In addition, they also
suggest that some low to mid level deformation may develop along
and south of the Ohio River. This setup will bring a chance of
rain to these locations, with the remainder of the region
remaining. Dry. Have kept PoPs in the chance category, but some
likely PoPs may be needed across our far southeast CWFA if
models continue to trend wetter. It will be much cooler on
Saturday due to low level CAA, clouds, and northeast surface
flow. Highs will only warm into the mid and upper 60s. Lows
Saturday night will range from the mid 40s far northwest to the
mid 50s along and south of the Ohio River.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Westerly mid level flow with east-west quasi-stationary front to our
south across the TN Valley late this weekend. Deepest moisture and
instability to our south but model solutions continue to indicate an
overrunning situation with ILN/s southern FA on the northern
periphery of rain shield. Will carry a low pop chance of pcpn
generally along and south of the Ohio River Sunday. Cool
temperatures to continue with highs Sunday around 70.

Models continue to be in general agreement with long wave trough
developing over the nations mid section early next week. Flow backs
southwesterly and moisture spreads back north across the area with
initial weak shortwave lifting through the area Monday. Will
continue to allow low pop chances for a shower into the south late
Sunday night.

Front to lift back north as a warm front Monday/Monday night with
pcpn chances increasing and some marginal instability developing
mainly in the west. Will spread chance pops across the area and
include the mention of thunder. Temperatures will warm with highs
Monday from the lower 70s northeast to the mid 70s southwest.

A surface cold front to push across the area late Tuesday night into
Wednesday. Will ramp pops up to likely category with the approach of
the front Tuesday night. In the warm sector temperatures look to be
above normal with highs Tuesday from the mid 70s north to near 80
south.  Due to the high amplification of the mid level pattern,
prefer a slower frontal movement with precipitation lingering on
Wednesday. Precipitation, clouds, and frontal passage will result in
cool temperatures a little below normal. Highs Wednesday to range
from the upper 60s northwest to the lower 70s southeast.

Model solution spread leads to lower confidence toward the end of
next week. Will keep Thursday mainly dry with high pressure building
across the area. Expect temperatures a little cooler than normal
with highs Thursday from near 70 northwest to the lower 70s
southeast.

Another cold front to push across the area Friday. With timing and
placement differences will limit pops to slight chance during the
daylight hours.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
A strong cold front will move southeast through the Great Lakes
and Ohio Valley this afternoon into tonight.

A relatively tighter pressure gradient associated with the
approaching front, along with mixing stronger winds aloft, will
keep south to southwest winds gusty through much of the
afternoon. Winds will gust between 20 knots and 30 knots.

Otherwise, showers and thunderstorms are forecast to develop
along and ahead of the cold front as diurnal instability
combines with low level convergent forcing. Have continued with
TEMPO MVFR conditions in TSRA at all terminals. As usual, there
will be pockets of IFR visibilities in the stronger storms.

Showers and storms will be exiting the terminals this evening,
allowing drier conditions to move in on northerly winds. VFR
conditions are expected.

On Saturday, aforementioned frontal boundary will have stalled
in the Tennessee River Valley. Some weak upper level energy
along with lower to mid level moisture may result in a chance
of light rain near and south of the Ohio River during the
afternoon. Conditions should still remain VFR for all locations.

OUTLOOK...Thunderstorms possible Monday through Wednesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hickman
NEAR TERM...Hickman
SHORT TERM...Hickman
LONG TERM...AR
AVIATION...Hickman
Hazardous weather outlook, Sep 21, 3:02 PM EST, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
402 PM EDT Fri Sep 21 2018

INZ050-058-059-066-073>075-080-KYZ089-090-OHZ026-034-035-042>044-051-
060-061-070-222015-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Hardin-Mercer-Auglaize-Darke-Shelby-
Logan-Miami-Preble-Montgomery-Butler-
402 PM EDT Fri Sep 21 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Southwest Ohio and West
Central Ohio.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ091>100-OHZ045-046-052>056-062>065-071>074-077>082-088-222015-
Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-
Lewis-Union OH-Delaware-Champaign-Clark-Madison-Franklin OH-Licking-
Greene-Fayette OH-Pickaway-Fairfield-Warren-Clinton-Ross-Hocking-
Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
402 PM EDT Fri Sep 21 2018

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West
Central Ohio.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will continue to move east across the region this
afternoon and this evening. A few of these storms may be severe with
the main severe weather threat being damaging winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and this evening.

In the hours before

Special weather statement, Sep 21, 3:28 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Wilmington OH
428 PM EDT FRI SEP 21 2018

OHZ045-046-053>055-212100-
Delaware OH-Madison OH-Franklin OH-Union OH-Clark OH-
428 PM EDT FRI SEP 21 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN FRANKLIN
AND DELAWARE COUNTIES IN CENTRAL OHIO...EAST CENTRAL CLARK COUNTY IN
WEST CENTRAL OHIO...MADISON AND SOUTHEASTERN UNION COUNTIES IN
CENTRAL OHIO UNTIL 500 PM EDT...

At 428 PM EDT, radar indicated strong thunderstorms along a line
extending from near Ashley to near Delaware to near South Charleston,
moving east at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Columbus, Dublin, Westerville, Delaware, Upper Arlington, Hilliard,
Marysville, Worthington, London, Jefferson, Powell, Sunbury, Plain
City, West Jefferson, Ashley, Choctaw Lake, New California, Polaris,
Lake Darby and Lisbon.

This includes the following Interstates...
 I-70 in Ohio between mile markers 65 and 94.
 I-71 in Ohio between mile markers 115 and 138.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when thunderstorms approach.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4041 8293 4036 8292 4035 8274 4024 8276
      3983 8328 3984 8377 4001 8355 4001 8351
      4004 8351 4027 8322 4044 8310
TIME...MOT...LOC 2028Z 264DEG 28KT 4047 8299 4028 8314 3991 8362

AR
Special weather statement, Sep 21, 3:32 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Wilmington OH
432 PM EDT FRI SEP 21 2018

OHZ045-052-054-212100-
Champaign OH-Madison OH-Union OH-
432 PM EDT FRI SEP 21 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CHAMPAIGN COUNTY IN
WEST CENTRAL OHIO...NORTH CENTRAL MADISON AND SOUTHERN UNION COUNTIES
IN CENTRAL OHIO UNTIL 500 PM EDT...

At 432 PM EDT, radar indicated a strong thunderstorm near
Mechanicsburg, moving east at 40 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Marysville, Mechanicsburg, North Lewisburg, New California, Milford
Center, Woodstock, Unionville Center, Watkins, Chuckery, New Dover,
State Route 4 at State Route 161 and US Route 33 at US Route 42.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4006 8358 4019 8362 4033 8329 4015 8322
TIME...MOT...LOC 2032Z 254DEG 33KT 4012 8354

AR
Special weather statement, Sep 21, 3:55 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Wilmington OH
455 PM EDT FRI SEP 21 2018

KYZ097>100-OHZ079-081-212130-
Robertson KY-Mason KY-Lewis KY-Bracken KY-Adams OH-Brown OH-
455 PM EDT FRI SEP 21 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MASON...ROBERTSON...
NORTHWESTERN LEWIS...SOUTHEASTERN BRACKEN...SOUTHEASTERN BROWN AND
SOUTHWESTERN ADAMS COUNTIES UNTIL 530 PM EDT...

At 455 PM EDT, radar indicated strong thunderstorms along a line
extending from near Ripley to 9 miles west of Fairview, moving east
at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Very heavy rain...

Locations impacted include...
Maysville, Washington, Manchester, Ripley, Aberdeen, Lewisburg,
Tollesboro, Mount Olivet, Dover, Germantown, Sardis, Concord, Blue
Licks Battlefield, Trinity, Murphysville, Burika, Alhambra,
Stonewall, Bradysville and Mays Lick.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3843 8400 3844 8402 3844 8403 3846 8410
      3848 8413 3848 8415 3876 8392 3877 8340
      3850 8360 3851 8363 3852 8363 3852 8365
      3846 8386 3849 8393 3845 8398 3844 8398
      3842 8400
TIME...MOT...LOC 2055Z 270DEG 31KT 3871 8390 3845 8411
Special weather statement, Sep 21, 3:57 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Wilmington OH
457 PM EDT FRI SEP 21 2018

OHZ045-046-054>056-212130-
Licking OH-Delaware OH-Madison OH-Franklin OH-Union OH-
457 PM EDT FRI SEP 21 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN FRANKLIN...
SOUTHEASTERN DELAWARE...NORTHWESTERN LICKING...NORTHEASTERN MADISON
AND SOUTHEASTERN UNION COUNTIES IN CENTRAL OHIO UNTIL 530 PM EDT...

At 456 PM EDT, radar indicated strong thunderstorms along a line
extending from 6 miles southwest of Sparta to near Polaris to near
Plain City, moving east at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Columbus, Dublin, Westerville, Reynoldsburg, Delaware, Upper
Arlington, Gahanna, Hilliard, Worthington, Bexley, Pataskala, Powell,
Johnstown, Sunbury, Plain City, Utica, Minerva Park, Ohio State
University, Polaris and Easton.

This includes the following Interstates...
 I-70 in Ohio between mile markers 94 and 97, and between mile
markers 99 and 107.
 I-71 in Ohio between mile markers 107 and 138.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when thunderstorms approach.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4012 8259 3992 8291 4005 8338 4023 8307
      4036 8289 4035 8275 4028 8275 4027 8248
      4025 8248 4024 8241
TIME...MOT...LOC 2056Z 286DEG 21KT 4035 8280 4022 8299 4008 8322

AR
Special weather statement, Sep 21, 4:26 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Wilmington OH
526 PM EDT FRI SEP 21 2018

OHZ046-055-056-212200-
Licking OH-Delaware OH-Franklin OH-
526 PM EDT FRI SEP 21 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FRANKLIN...
SOUTHEASTERN DELAWARE AND NORTHERN LICKING COUNTIES UNTIL 600 PM
EDT...

At 526 PM EDT, radar indicated a strong thunderstorm near Sunbury,
moving east at 45 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Columbus, Westerville, Johnstown, Sunbury, Utica, New Albany, Galena,
Hartford, St. Louisville, Fredonia, US Route 62 at State Route 661,
Purity, Center Village and Fallsburg.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4015 8219 4009 8288 4026 8292 4030 8275
      4028 8275 4027 8248 4025 8248 4024 8218
TIME...MOT...LOC 2126Z 257DEG 37KT 4019 8279

AR
Special weather statement, Sep 21, 4:31 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Wilmington OH
531 PM EDT FRI SEP 21 2018

OHZ070-071-077-078-212200-
Hamilton OH-Clermont OH-Warren OH-Butler OH-
531 PM EDT FRI SEP 21 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HAMILTON...
SOUTHEASTERN BUTLER...NORTHWESTERN CLERMONT AND SOUTHWESTERN WARREN
COUNTIES UNTIL 600 PM EDT...

At 530 PM EDT, radar indicated a strong thunderstorm over Forest
Park, moving east at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Pea size hail...

Locations impacted include...
Hamilton, Fairfield, Mason, Lebanon, Forest Park, Sharonville,
Monroe, Blue Ash, Loveland, Springdale, Reading, Montgomery, North
College Hill, Wyoming, Mount Healthy, Finneytown, West Chester,
Highpoint, Remington and Pleasant Hills.

This includes the following Interstates...
 I-71 in Ohio between mile markers 15 and 26.
 I-75 in Ohio between mile markers 13 and 28.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3922 8460 3935 8462 3946 8426 3923 8422
TIME...MOT...LOC 2130Z 259DEG 27KT 3929 8453

The radar

The Cincinnati radar (KILN), 142 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Licking

When
September 21, 4:42 PM EST to 4:44 PM EST
Where
Licking County, 2.14 mi NNE of Highwater
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
40.200, -82.510

A couple of trees were downed.

Thunderstorm Wind, Madison

When
September 21, 5:07 PM EST to 5:09 PM EST
Where
Madison County, 2.99 mi WNW of Kiousville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
39.820, -83.350

A tree was downed across State Route 56.

Thunderstorm Wind, Licking

When
September 21, 5:32 PM EST to 5:34 PM EST
Where
Licking County, 0.69 mi N of Fleatown
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.010, -82.670

A tree was downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775982, 775983, 775981.